Alert archive / Texas / Red Flag Warnings in 2009
Red Flag Warning 8, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this red flag warning at Feb 18, 2009, 4:47 AM CST for 11 counties in Texas. It took effect at Feb 18, 2009, 10:00 AM CST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 18, 2009, 4:47 AM CST (10:47 UTC)
- In effect from
- Feb 18, 2009, 10:00 AM CST
- Expired
- Feb 18, 2009, 6:00 PM CST
- In force
- 8 hr
- Issued by
- NWS Midland/Odessa, TX
Counties Andrews County, TX, Borden County, TX, Dawson County, TX, Ector County, TX, Gaines County, TX, Glasscock County, TX, Howard County, TX, Martin County, TX, Midland County, TX, Mitchell County, TX, Scurry County, TX
The radar
The Midland/Odessa radar (KMAF), 57 km from the middle of the area, began a volume at 10:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 10.8 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 5043 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 159 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS84 KMAF 181047 RFWMAF RED FLAG WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 447 AM CST WED FEB 18 2009 ...RED FLAG WARNING IN EFFECT FROM LATE MORNING THROUGH THE AFTERNOON FOR THE DAVIS AND GUADALUPE MOUNTAINS... SOUTHEASTERN NEW MEXICO PLAINS... AND MUCH OF THE PERMIAN BASIN... .AN UPPER TROUGH PASSING TO THE NORTH AND A DRY AIRMASS WILL RESULT IN DRY AND WINDY CONDITIONS TODAY ACROSS MUCH OF THE AREA. MINIMUM RH OF 10 PERCENT OR LESS IS EXPECTED ACROSS ALL OF THE REGION. WIND SPEEDS SHOULD BE MORE THAN STRONG ENOUGH ACROSS THE MOUNTAINS... BUT THEY ONLY APPEAR TO MARGINALLY REACH CRITERIA ACROSS THE PLAINS. THE STRONGEST WINDS FOR THE PLAINS SHOULD BE ACROSS THE NORTHERN PERMIAN BASIN. THE COMBINATION OF MINIMUM RH OF 15 PERCENT OR LESS... 20 FT WINDS OF 20 MPH OR GREATER... AND VERY HIGH FIRE DANGER HAS RESULTED IN A RED FLAG WARNING TODAY. TXZ057>060-067-080-181200- /O.CAN.KMAF.FW.A.0008.090218T1600Z-090219T0000Z/ VAN HORN AND HIGHWAY 54 CORRIDOR- REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-WARD- MARFA PLATEAU- 447 AM CST WED FEB 18 2009 ...FIRE WEATHER WATCH IS CANCELLED... THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS CANCELLED THE FIRE WEATHER WATCH. WHILE VERY DRY CONDITIONS ARE EXPECTED... WIND SPEEDS ACROSS THE MARFA PLATEAU... VAN HORN REGION... AND UPPER TRANS PECOS ARE NOT EXPECTED TO REACH CRITERIA. THEREFORE THE WATCH WAS CANCELLED. $$ NMZ114-115-TXZ045>048-050>053-061>063-074-258-182200- /O.UPG.KMAF.FW.A.0008.090218T1600Z-090219T0000Z/ /O.NEW.KMAF.FW.W.0008.090218T1600Z-090219T0000Z/ GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ- SOUTHEAST PLAINS/BLM ROSWELL/LNZ-GAINES-DAWSON-BORDEN-SCURRY- ANDREWS-MARTIN-HOWARD-MITCHELL-ECTOR-MIDLAND-GLASSCOCK- DAVIS/APACHE MOUNTAINS AREA-GUADALUPE MOUNTAINS- 447 AM CST WED FEB 18 2009 /347 AM MST WED FEB 18 2009/ ...RED FLAG WARNING IN EFFECT FROM 10 AM CST /9 AM MST/ THIS MORNING TO 6 PM CST /5 PM MST/ THIS EVENING... THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 10 AM CST /9 AM MST/ THIS MORNING TO 6 PM CST /5 PM MST/ THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. VERY DRY CONDITIONS WITH MINIMUM RELATIVE HUMIDITY OF 10 PERCENT OR LESS... 20 FT WINDS OF 20 MPH OR GREATER... AND VERY HIGH FIRE DANGER HAS RESULTED IN A RED FLAG WARNING. RAPID FIRE GROWTH AND SPREAD WILL BE POSSIBLE. DO NOT THROW CIGARETTES ONTO THE GROUND OR OUT OF A MOVING VEHICLE. KEEP VEHICLES ON DRIVING SURFACES... AND DO NOT DRIVE THROUGH TALL GRASS. AVOID ACTIVITIES THAT MAY PRODUCE OUTDOOR FLAMES OR SPARKS. ACCIDENTAL IGNITIONS WILL HAVE THE POTENTIAL TO GROW RAPIDLY INTO DANGEROUS... WIND-DRIVEN WILDFIRES. && $$
1 follow-up statement
000 WWUS84 KMAF 181941 RFWMAF RED FLAG WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 140 PM CST WED FEB 18 2009 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST FOR THE DAVIS AND GUADALUPE MOUNTAINS...SOUTHEASTERN NEW MEXICO...AND MUCH OF THE PERMIAN BASIN... .AN UPPER TROUGH PASSING TO THE NORTH AND A DRY AIRMASS WILL RESULT IN DRY AND WINDY CONDITIONS THIS AFTERNOON ACROSS MUCH OF THE AREA. MINIMUM RH OF 10 TO 15 PERCENT WILL OCCURE ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO THIS AFTERNOON. WIND SPEEDS ARE EXPECTED TO GRADUALLY DECREASE TO LESS THAN 20 MPH EARLY THIS EVENING. NMZ114-115-TXZ045>048-050>053-061>063-074-258-190000- /O.CON.KMAF.FW.W.0008.000000T0000Z-090219T0000Z/ GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ- SOUTHEAST PLAINS/BLM ROSWELL/LNZ-GAINES-DAWSON-BORDEN-SCURRY- ANDREWS-MARTIN-HOWARD-MITCHELL-ECTOR-MIDLAND-GLASSCOCK- DAVIS/APACHE MOUNTAINS AREA-GUADALUPE MOUNTAINS- 140 PM CST WED FEB 18 2009 /1240 PM MST WED FEB 18 2009/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST /5 PM MST/ THIS EVENING... A RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST /5 PM MST/ THIS EVENING. VERY DRY CONDITIONS WITH MINIMUM RELATIVE HUMIDITY OF 10 TO 15 PERCENT...20 FT WINDS OF 20 MPH OR GREATER...AND VERY HIGH FIRE DANGER HAVE RESULTED IN RED FLAG WARNING CONDITIONS. WIND SPEEDS ARE EXPECTED TO GRADUALLY DECREASE TO LESS THAN 20 MPH EARLY THIS EVENING. KEEP VEHICLES ON DRIVING SURFACES... AND DO NOT DRIVE THROUGH TALL GRASS. AVOID ACTIVITIES THAT MAY PRODUCE OUTDOOR FLAMES OR SPARKS. ACCIDENTAL IGNITIONS WILL HAVE THE POTENTIAL TO GROW RAPIDLY INTO DANGEROUS... WIND-DRIVEN WILDFIRES. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at Feb 18, 4:06 AM CST, 41 minutes earlier.
Area forecast discussion, Feb 18, 4:06 AM CST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
406 AM CST WED FEB 18 2009
.DISCUSSION...
COOLER WEATHER IS ON TAP TODAY AS AN UPPER LEVEL TROUGH MOVES
EAST ACROSS THE MIDWEST TO THE GREAT LAKES. WITH DOWNSLOPE FLOW
AND PLENTY OF SUNSHINE TEMPERATURES WILL STILL BE ABOVE NORMAL
THIS AFTERNOON. SURFACE HIGH PRESSURE OF PACIFIC ORIGIN WILL
DOMINATE TONIGHT AND THURSDAY BEHIND THIS TROUGH WITH MOSTLY CLEAR
SKIES AND NEAR NORMAL TEMPERATURES. ZONAL FLOW WILL RETURN FRIDAY
WITH A TEMPERATURES CLIMBING SEVERAL DEGREES TO ABOVE NORMAL. AN
UPPER LEVEL LOW PRESSURE SYSTEM IS STILL FORECAST TO DIG OUT OF
THE NORTHERN PLAINS INTO THE GREAT LAKES SATURDAY DRIVING A DRY
COLD FRONT THROUGH THE REGION. THE LAST FEW RUNS HAVE CONTINUED TO
TREND COOLER (MUCH BELOW NORMAL) AND DRIER BEHIND THE SYSTEM AND
IT LOOKS REASONABLE GIVEN THE PROGGED AMPLIFICATION OF THE UPPER
SYSTEM TO THE EAST AND THE AVAILABLE COLD AIR ACROSS THE NORTHERN
TIER OF STATES. TEMPERATURES WILL WARM AGAIN SUNDAY THROUGH NEXT
WEDNESDAY AS A SURFACE HIGH MOVES EAST SUNDAY AND IS REPLACED BY A
SURFACE LEE TROUGH IN THE MAINLY ZONAL FLOW ALOFT.
&&
.FIRE WEATHER...
HAVE UPGRADED FIRE WX WATCH TO A RED FLAG WARNING FOR DAVIS AND
GUADALUPE MOUNTAINS... SOUTHEASTERN NEW MEXICO PLAINS... AND
NORTHERN AND CENTRAL PERMIAN BASIN. TODAYS EVENT LOOKS ONLY
MARGINAL... WHILE AIRMASS WILL BE VERY DRY HAVE... WIND STRENGTH
APPEARS TO BE BORDERLINE. MINIMUM RH WILL BE 15 PERCENT OR LESS
ACROSS ALL OF THE AREA... SOME LOCATIONS WILL BE IN THE SINGLE
DIGITS... BUT WIND NOT THAT STRONG. BEST ENERGY ASSOCIATED WITH
BROAD UPPER TROUGH OVER THE CENTRAL PLAINS WILL STAY WELL NORTH OF
THE AREA... BUT THERE SHOULD BE SOME 20KT WIND ALOFT THAT WILL MIX
DOWN TO THE SURFACE DURING THE AFTERNOON. MOUNTAINS SHOULD BE ABLE
TO REACH WIND CRITERIA... AND BEST SURFACE GRADIENT SHOULD BE ACROSS
NORTHERN PERMIAN BASIN WHICH EXPECT WILL BE STRONG ENOUGH TO SUPPORT
20 FT WINDS OF 20 MPH THERE. LEAST CONFIDENT ABOUT CENTRAL PERMIAN
BASIN WHICH WILL BE ON THE EDGE OF REACHING CRITERIA OR NOT.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 68 34 62 36 / 0 0 0 0
CARLSBAD NM 67 28 63 26 / 0 0 0 0
DRYDEN TX 80 43 73 38 / 0 0 0 0
FORT STOCKTON TX 73 39 69 41 / 0 0 0 0
GUADALUPE PASS TX 63 33 62 36 / 0 0 0 0
HOBBS NM 66 32 61 27 / 0 0 0 0
MARFA TX 65 24 63 22 / 0 0 0 0
MIDLAND INTL AIRPORT TX 67 30 63 30 / 0 0 0 0
ODESSA TX 66 34 64 35 / 0 0 0 0
WINK TX 72 31 70 28 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM 9 AM THIS MORNING TO 5 PM MST THIS
AFTERNOON FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS
NP/LINCOLN NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.
TX...RED FLAG WARNING FROM 10 AM CST /9 AM MST/ THIS MORNING TO 6 PM
CST /5 PM MST/ THIS EVENING FOR THE FOLLOWING ZONES...
ANDREWS...BORDEN...DAVIS/APACHE MOUNTAINS AREA...DAWSON...
ECTOR...GAINES...GLASSCOCK...GUADALUPE MOUNTAINS...HOWARD...
MARTIN...MIDLAND...MITCHELL...SCURRY.
&&
72/12Hazardous weather outlook, Feb 18, 4:25 AM CST, 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 425 AM CST WED FEB 18 2009 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-191030- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 425 AM CST WED FEB 18 2009 /325 AM MST WED FEB 18 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TODAY AND TONIGHT VERY DRY AND WINDY CONDITIONS ARE EXPECTED ACROSS THE DAVIS AND GUADALUPE MOUNTAINS... SOUTHEASTERN NEW MEXICO PLAINS... AND THE NORTHERN AND CENTRAL PERMIAN BASIN FROM LATE THIS MORNING THROUGH THE AFTERNOON. A RED FLAG WARNING IS IN EFFECT FOR THESE AREAS. ALL EFFORTS SHOULD BE MADE TO AVOID ACCIDENTAL FIRE STARTS AS RAPID FIRE GROWTH AND SPREAD WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
Nearby
Red Flag Warnings in Texas, 2009Red Flag Warnings in New Mexico, 2009Every red flag warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.